Oklahoma, 2018

Wildfire in Oklahoma, May 1, 2018

May 1, 2018 · NWS TSA · 2 events in 2 counties and zones

Strong wind, low relative humidity, unseasonably warm temperatures, and drought-stricken, dormant vegetation promoted the rapid spread of wildfires on April 30th across northern Creek and Pawnee Counties. These wildfires continued through May 1st and burned over 800 acres, forcing the evacuation of about 40 residences.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong wind, low relative humidity, unseasonably warm temperatures, and drought-stricken, dormant vegetation promoted the rapid spread of wildfires on April 30th across northern Creek and Pawnee Counties. These wildfires continued through May 1st and burned over 800 acres, forcing the evacuation of about 40 residences.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 10:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 30, 10:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1149 PM CDT Mon Apr 30 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR ceilings will develop near sunrise Tuesday at the eastern
Oklahoma sites, and will persist into early afternoon before
lifting to VFR. VFR conditions will prevail at the Arkansas sites
through the forecast period. Southerly winds will gust over 25
knots at times, especially during the day Tuesday.

&&

.PREV DISCUSSION... /Issued 941 PM CDT Mon Apr 30 2018/

..UPDATE...

DISCUSSION...
A seasonally warm and breezy night will continue across eastern
Oklahoma and western Arkansas. Although wind speeds have
diminished some from earlier this afternoon, wind gusts will still
be in the 20 to 25 mph range especially across northeast Oklahoma
through much of the night. The winds and the expected increase in
cloud cover will lead to overnight lows only dipping into the mid
60s across much of eastern Oklahoma. The biggest change to the
inherited forecast was to remove the slight thunderstorm chances
across northeast Oklahoma after 06z. Convection in western
Oklahoma has diminished, and it is increasingly unlikely that
anything will make it this far east. Updated products out.

PREV DISCUSSION... /Issued 635 PM CDT Mon Apr 30 2018/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR ceilings will develop early Tuesday morning at the Oklahoma
sites, and will persist into early afternoon before lifting to
VFR. VFR conditions will prevail through the forecast period at
the Arkansas sites. South winds will remain gusty, especially
during the day Tuesday, when gusts will exceed 25 knots at times.

PREV DISCUSSION... /Issued 410 PM CDT Mon Apr 30 2018/

DISCUSSION...
This afternoon a surface low remained posited across Eastern
Colorado with a cold front stretched northeast through Nebraska
and South Dakota and an associated dryline extending southward
into the Oklahoma and Texas Panhandles. At the same time...an
upper level wave was digging southeastward toward the Desert
Southwest U.S. These features will be the main players creating an
active weather pattern through the work week across Eastern
Oklahoma and Northwest Arkansas.

East of the dryline...gusty southerly winds this afternoon were
helping to warm temperatures in the 70s/low 80s which was aiding
in at least limited areas of fire weather conditions across the
CWA. Fire conditions should weaken overnight tonight as relative
humidities recover due to breezy southerly flow transporting
moisture back into the region. Also...through this evening...there
will be a potential for thunderstorms to develop along the
dryline as the cap continues to weaken this afternoon. Latest CAM
model runs indicate that there could be a potential that some of
these storms could make a run at Northeast Oklahoma late tonight
into Tuesday morning within a 40-50kt low level jet. Over the
CWA...the cap is forecast to remain tonight which should help to
weaken any storms that reach this far east. Thus...will carry
slight pops late tonight for any elevated shower/storm...though
confidence is low.

Tuesday...the dryline is forecast to remain out over Western
Kansas and the Oklahoma/Texas Panhandles with the cold front
remaining over Nebraska and Iowa. In response...thunderstorm
potentials should stay west and north of the CWA as the cap
continues to hold over the region. By Tuesday night...the low
level jet looks to be mainly focused over Kansas which should keep
overnight activity mainly north of the CWA again. Across Eastern
Oklahoma and Northwest Arkansas during the day...gusty southerly
winds and warm temperatures should continue to be common.

Wednesday...again the dryline is progged to stay out west over
Central Kansas and far Western Oklahoma with the cold front from
Northern Kansas into Iowa. Also...for Wednesday...an upper level
vorticity max is forecast to lift northeast off the main upper low
holding over the Desert Southwest. This will aid in weakening the
cap across Eastern Oklahoma and Northwest Arkansas Wednesday
afternoon/evening while at the same time dewpoints in the 60s/near
70 degrees are forecast to push into the CWA. Thus...thunderstorm
chances will increase across the CWA Wednesday afternoon and
continuing Wednesday night into Thursday. With the weakening
cap...increasing wind shear and instability across the
region...these ingredients will aid in the potential for severe
weather to be possible Wednesday afternoon/evening into Wednesday
night as a strengthening low level jet moves over the region. At
this time all modes of severe weather including large
hail...damaging winds and also a tornado threat will be possible.
The greatest potential looks to be across parts of Eastern
Oklahoma...though there remains some uncertainties on placement of
storm activity.

Thursday...the dryline should make progress eastward to around the
Interstate 35 area by the afternoon with the front across
Southwest To Northeast Kansas. Thunderstorm activity looks to be
ongoing across the CWA Thursday morning ahead of these boundaries
with additional activity possible along/near the boundaries
Thursday afternoon and night. Severe potentials Thursday and
Thursday night will depend on the storm coverage Thursday morning
and if the atmosphere can reload before the cold front overtakes
the dryline and moves into the CWA Thursday night.
Again...uncertainties with latest model runs continue to show
differing solutions on timing/locations/etc. for storm
development. Continue to monitor latest forecasts as details will
continue to be updated.

Thursday night and Friday morning the cold front is forecast to
push across the CWA. Again severe weather potentials will be
possible ahead of the front...with the greater potential across
Southeast Oklahoma into Western Arkansas. At the same time...a
potential for heavy rainfall could be possible with greater than
one inch of rainfall over some locations. Precip should finally
exit the region by Friday afternoon as the front exits with the
main upper wave lifting northeast and exiting the Plains during
the day Friday. Behind the departing system...dry conditions with
temps in the 70s/low 80s will be possible for the weekend.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.

&&

AVIATION.....05
Hazardous weather outlook, Apr 30, 8:44 PM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
944 PM CDT Mon Apr 30 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
944 PM CDT Mon Apr 30 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Southerly winds will continue to gust in the 20 to 25 mph
range at times through the night across parts of northeast
Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...High Wind Potential.
WEDNESDAY...Severe Thunderstorm Potential...High Wind Potential.
THURSDAY...Severe Thunderstorm Potential...High Wind Potential...
           Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY AND SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Gusty south winds will continue Tuesday, but with humidity levels
considerably higher by that time, the fire weather danger will not
be as great as today. A strong cap will likely be in place
through Tuesday precluding any thunderstorm chances in eastern
Oklahoma. By Wednesday, thunderstorm chances will increase and
continue into Thursday as a slow moving storm system affects the
region. Thunderstorms should develop Wednesday afternoon along
the dry line across western Oklahoma. These storms will then
spread into eastern Oklahoma and western Arkansas Wednesday
evening into Wednesday night. Conditions will be favorable for
severe thunderstorms, with damaging winds, large hail, a few
tornadoes, and locally heavy rainfall all possible. The severe
thunderstorm threat will continue on Thursday as the cold front
moves into eastern Oklahoma. The thunderstorms are expected to end
early Friday as the cold front exits to the south and east.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor forecasts regarding severe weather potential
later this week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Creek

When
May 1, 12:00 AM CST to 10:00 PM CST
Where
Creek forecast zone
Reported by
Park/Forest Service
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Wildfire, Pawnee

When
May 1, 12:00 AM CST to 10:00 PM CST
Where
Pawnee forecast zone
Reported by
Park/Forest Service
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753797, 753798.